Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 17, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 17, 2023, 8:10 PM EDT for 4 counties in North Carolina. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- May 17, 2023, 8:10 PM EDT (00:10 UTC)
- Expired
- May 18, 2023, 8:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1241 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -83 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
358 WHUS42 KMHX 180010 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 810 PM EDT Wed May 17 2023 NCZ195-196-199-204-205-181330- /O.NEW.KMHX.BH.S.0017.230518T0010Z-230519T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 810 PM EDT Wed May 17 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...Through Thursday evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
3 follow-up statements
899 WHUS42 KMHX 180834 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 434 AM EDT Thu May 18 2023 NCZ199-182045- /O.CON.KMHX.BH.S.0017.000000T0000Z-230519T0000Z/ Coastal Onslow- 434 AM EDT Thu May 18 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...Onslow County beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ195-196-204-205-182045- /O.CON.KMHX.BH.S.0017.000000T0000Z-230519T0000Z/ West Carteret-East Carteret-Ocracoke Island-Hatteras Island- 434 AM EDT Thu May 18 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Cape Lookout, and beaches from Beaufort Inlet to Bogue Inlet. * WHEN...Through this evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
595 WHUS42 KMHX 181947 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 347 PM EDT Thu May 18 2023 NCZ199-190000- /O.CON.KMHX.BH.S.0017.000000T0000Z-230519T0000Z/ Coastal Onslow- 347 PM EDT Thu May 18 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...Onslow County beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NCZ195-196-204-205-190000- /O.CON.KMHX.BH.S.0017.000000T0000Z-230519T0000Z/ West Carteret-East Carteret-Ocracoke Island-Hatteras Island- 347 PM EDT Thu May 18 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Cape Lookout, and beaches from Beaufort Inlet to Bogue Inlet. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
083 WHUS42 KMHX 190018 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 818 PM EDT Thu May 18 2023 NCZ195-191230- /O.EXP.KMHX.BH.S.0017.000000T0000Z-230519T0000Z/ /O.NEW.KMHX.BH.S.0018.230519T0018Z-230520T0000Z/ West Carteret- 818 PM EDT Thu May 18 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Bogue Banks beaches. * WHEN...Through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:00 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-199-204-205-191230- /O.EXP.KMHX.BH.S.0017.000000T0000Z-230519T0000Z/ /O.NEW.KMHX.BH.S.0018.230519T0018Z-230520T0000Z/ East Carteret-Coastal Onslow-Ocracoke Island-Hatteras Island- 818 PM EDT Thu May 18 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...The beaches from Oregon Inlet to Cape Lookout, and Onslow County beaches. * WHEN...Through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:00 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ NCZ203-191230- /O.NEW.KMHX.BH.S.0018.230519T0018Z-230520T0000Z/ Northern Outer Banks- 818 PM EDT Thu May 18 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Northern Outer Banks beaches. * WHEN...Through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:00 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 17, 6:03 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 17, 6:03 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
603 PM EDT Wed May 17 2023
.SYNOPSIS...
High pressure builds in from the north tonight and into
Thursday, ahead of the next system, which will impact the area
late week into the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 600 PM Wed...The backdoor cold front has pushed south of
the area early this evening, as high pressure to the north
builds south into NC. Since fronts this time of year tend to
become diffuse, there is still enough residual moisture (as
evidenced by dewpoints in the 60s) behind the front to support
an isolated shower threat over the southeast coast for the
remainder of diurnal heating. As high pressure continues to
build in overnight the gradient will remain pinched, with breezy
E winds prevailing. Increasing mid level subsidence/drying will
allow for clearing skies, especially across the northern zones.
Cooler temps expected, with lows in the mid to upper 50s away
from the coast (around 60).
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 230 PM Wed...Sfc high pressure will continue to build in
from the north, grad shifting off the NE coast through the day
allowing stalled boundary draped through the deep south to
slowly lift northward as weak low develops along it. Deeper
moisture will remain shunted to the south, with PWATS falling to
less than an inch for much of the area. This should keep the
area dry through most of the day, with shower chances increasing
slightly across the southern areas late. Low level thickness
values, ENE flow and partly to mostly cloudy skies support below
normal temps, with highs in the upper 60s to low 70s for the
Outer Banks and low to mid 70s inland.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 0430 Wednesday...Brief lull in weather as high pressure
builds over the area Thursday before a coastal trough sets up
off the Sern East Coast Fri with the potential for a low
pressure system to develop and pass over or near the Carolina
Coast through the weekend. Another cold front will cross the FA
early next week.
Thurs...High pressure at the SFC near the Great Lakes continues
to slide ESEward with the local NEerly winds in the wake of the
front pushing some of the Sern periphery of the high into the
FA. The center of the high slides off the Mid -Atlantic coast by
the afternoon, but the FA will still feel pressure increases
locally. Highs in the mid to upper 70s, lows in the upper 50s to
low 60s.
Thurs Night and into the Weekend...Shortwave aloft crosses the
Carolinas through the day Friday, leading to the development of
a coastal trough off SECONUS N of stalled front near SC/GA
border. Significant model differences continue although some
model run to run consistency is developing regarding the
progress of the complex system. The GFS continues to be the much
more aggressive solution by quickly deepening a sub 1010mb low
traveling along the front up the GStream, and riding up the NOBX
Friday afternoon and Fri night. The CMC and Euro do not deepen
the low as drastically nor as quickly. Regardless of which model
is solving the progression the best, the coastal trough N of the
front will push onshore ahead of the front/potential low lifting
Nward leading to warm temps with highs in the 80s, moist
onshore flow, and increased rain chances through the weekend.
Next week...Low confidence forecast in the wake of the coastal
trough/low over the weekend and an approaching cold front.
Monday could still see some showers with wrap around moisture
and better convergence ahead of a cold front with all global
models showing a drying trend into midweek once the front sags
through the area with a ~80/~60 split for Max/MinTs typical for
this time of year.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /through Thursday/...
As of 600 PM Wed...Pred VFR conditions expected through the
period as high pressure builds over the area. Gusty ENE winds
develop Thu.
LONG TERM /Thursday night through Monday/...
As of 0430 Wednesday...VFR generally expected to prevail Thurs
into Fri morning with the next significant chance for
showers/storms impacting the area through much of the weekend.
&&
.MARINE...
SHORT TERM /through Thursday/...
As of 600 PM Wed...Latest obs show NE/E winds 15-20 kt and seas
2-4 ft. Strong high pressure will continue building in from the
north producing a pinched gradient through Thu leading to
persistent gusty ENE winds 15-25 kt. Seas build to 4-6 ft this
evening, peaking at 5-8 ft Thu. SCAs continue for the coastal
waters, sounds and Neuse/Bay Rvrs into Thu.
LONG TERM /Thursday night through Monday/...
As of 0400 Tuesday...Less than ideal boating conditions persist
into the weekend with strong NEerly post-frontal winds
15-25G30kt and seas 4-9ft. Wide spread in model solutions make
details for the Friday into the weekend murky but a coastal
trough looks to set up off the SECONUS coast with potential for
the development of a discrete low pressure system traveling up
the GStream and then NOBX. Plan on strengthening winds, building
seas expected to peak mid-day Fri ~6-10ft @ 8-9sec, and
increased convection late-week into the weekend.
&&
.EQUIPMENT...
The KMHX WSR-88D radar in Newport, NC remains down for
scheduled maintenance, and will be down for another few days
for an important upgrade. During the downtime, adjacent radars
will be available, including: KAKQ, KLTX, and KRAX.
&&
.COASTAL FLOODING...
The combination of strong E/NE flow and high astronomical tides
could lead to minor coastal flooding Thursday evening along the
Beaufort and Morehead City waterfronts during the high tide.
Only minor impacts are expected with inundation of 1-2 feet
above ground level expected.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 11 AM EDT Friday for AMZ135.
Small Craft Advisory until 2 AM EDT Friday for AMZ137.
Small Craft Advisory from 3 AM Thursday to 10 AM EDT Saturday
for AMZ150.
Small Craft Advisory until 10 AM EDT Saturday for AMZ152-154.
Small Craft Advisory until 2 AM EDT Saturday for AMZ156-158.
Small Craft Advisory from midnight tonight to 8 PM EDT Friday
for AMZ230-231.
&&
SYNOPSIS...MHX
NEAR TERM...JME/CQD
SHORT TERM...CQD
LONG TERM...CEB
AVIATION...JME/CQD/CEB
MARINE...JME/CQD/CEB
EQUIPMENT...MHXHazardous weather outlook, May 17, 5:20 AM EDT, 14 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 520 AM EDT Wed May 17 2023 NCZ029-044>047-079>081-090>092-094-193-194-198-199-203-180930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Coastal Onslow-Northern Outer Banks- 520 AM EDT Wed May 17 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-204-205-180930- West Carteret-East Carteret-Ocracoke Island-Hatteras Island- 520 AM EDT Wed May 17 2023 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.